Pennsylvania, 2020

Tornado and Hail in Pennsylvania, June 10, 2020

June 10, 2020 · NWS PBZ · 24 events in 11 counties and zones

Warm, moist advection during the morning and early afternoon hours of the 10th led to humid and very warm conditions. Mean-layer CAPE of around 2000 J/kg, highest over eastern Ohio, illustrated the very unstable conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$393,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Warm, moist advection during the morning and early afternoon hours of the 10th led to humid and very warm conditions. Mean-layer CAPE of around 2000 J/kg, highest over eastern Ohio, illustrated the very unstable conditions. A few discrete thunderstorm cells were able to form over southwest PA initially, with a few hail and wind damage reports. However, the bulk of the severe weather was the result of the passage of a negatively-tilted upper trough and a strong cold front, which crossed during the late afternoon and evening hours. Bulk shear of 40 to 50 knots and the cold front allowed for the development of a quasi-linear convective system, resulting in widespread reports of wind damage. Gusts of 70-80 MPH were estimated in some cases, leading to numerous reports of damage to trees and power lines, as well as mostly minor structural damage to roofing and shingles. Mesovortices in the QLCS also led to the development and confirmation of three tornadoes in the NWS Pittsburgh forecast area. The strongest was in Beaver County PA, with EF1 damage observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 12:38 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 12:38 PM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
138 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A cold front will support scattered thunderstorms this evening.
Some storms may be severe. Dry weather will return Thursday under
building high pressure, with temperature returning to near average
through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Despite sfc observations showing temperatures in the mid 80s
alongside dewpoints in the upper 60s to low 70s in the warm sector
across the forecast area, warm air aloft has kept a lid on
convection so far today and should largely continue to do so over the
course of the afternoon. An isolated storm cannot completely ruled
out (primarily along the ridges) but widespread thunderstorm
development should hold off until the cold front approaches and
crosses the region this evening. Effective shear and instability will
increase as the associated negatively tilted trough tracks east
this afternoon and evening and a line of storms capable of producing
damaging wind is anticipated this evening as the aforementioned cold
front crosses.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Dry conditions return on Thursday with building high pressure behind
the front. It will be noticeably more comfortable with dewpoints
back down into the 50s and daytime highs in the upper 70s. A weak
front is progged to drop south over the area later on Friday but
conditions should remain largely dry with limited moisture...mainly
just resulting in increased cloud coverage.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A persistent upper trough/low is expected to remain across most of
the Eastern CONUS through the long term period. A sfc ridge under
the trough/low should maintain mainly dry weather through much of
the period, though slight to low rain chances are possible on
occasion as waves rotate around the low. Cooler than average
temperatures should recover to seasonable levels toward mid week.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Expect VFR conditions before showers and thunderstorms develop out
ahead of an approaching front this evening.

.Outlook...
VFR will largely prevail through the next several days.

&&

.CLIMATE...
Record high temperature for June 10:

PIT...94F (1911)
ZZV...95F (1911)
MGW...98F (1933)
DUJ...87F (2012, 1984)
HLG...94F (1936)
PHD...93F (1999)

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 12:05 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
105 PM EDT Wed Jun 10 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-111715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
105 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this evening with the
approach and passage of a cold front. Damaging winds will be the
primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 10, 4:24 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
524 PM EDT Wed Jun 10 2020

WVZ021-509-102200-
Marion-Monongalia-
524 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EASTERN MONONGALIA AND NORTHEASTERN MARION
COUNTIES...

At 523 PM EDT, a strong thunderstorm was located near Winfield, or
near Fairmont, moving north at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Morgantown...                     Fairmont...
Westover...                       Star City...
Pleasant Valley...                Winfield...
Barrackville...                   Granville...
Cassville...                      Brookhaven...
Rivesville...                     Grant Town...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 9.
  Interstate 79 in West Virginia between mile markers 137 and 160.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3945 7999 3948 8022 3972 8015 3972 7984
TIME...MOT...LOC 2123Z 198DEG 34KT 3953 8008

RACKLEY
Special weather statement, Jun 10, 4:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT Wed Jun 10 2020

PAZ031-075-102230-
Greene-Fayette-
558 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EASTERN GREENE AND SOUTHWESTERN FAYETTE COUNTIES...

At 558 PM EDT, a strong thunderstorm was located 7 miles southwest of
Fairdale, or 8 miles southeast of Waynesburg, moving north at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Masontown...                      Fredericktown-Millsboro...
Fairdale...                       Jefferson Boro...
Point Marion...                   Isabella...
Deemston...                       Bobtown...
Republic...                       Nemacolin...
Carmichaels...                    Rices Landing...

This includes  Interstate 79 in Pennsylvania between mile markers 0
and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3999 8013 3999 8009 4001 8006 4000 8004
      3999 8005 3998 8005 3997 8004 3998 8003
      3998 8002 3999 7999 4001 7999 4001 7996
      3999 7995 4000 7993 3999 7975 3972 7989
      3972 8019
TIME...MOT...LOC 2158Z 197DEG 35KT 3981 8006

RACKLEY
Special weather statement, Jun 10, 5:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
627 PM EDT Wed Jun 10 2020

PAZ021-029-073-075-102300-
Westmoreland-Washington-Allegheny-Fayette-
627 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN WASHINGTON...SOUTHEASTERN ALLEGHENY...
SOUTHWESTERN WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES...

At 627 PM EDT, a strong thunderstorm was located near California, or
14 miles west of Connellsville, moving north at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Monroeville...
Greensburg...                     McKeesport...
Jeannette...                      West Mifflin...
Murrysville...                    Wilkinsburg...
Munhall...                        Jefferson Hills...
North Versailles...               Swissvale...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 36 and 56.
  Pennsylvania Turnpike between mile markers 58 and 74.
  Interstate 376 in Pennsylvania between mile markers 75 and 78.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4000 7973 4003 7997 4044 7992 4040 7952
TIME...MOT...LOC 2227Z 197DEG 34KT 4009 7984

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 58 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
June 10, 5:30 PM EST
Where
Fayette County, 0.53 mi W of Fayette City
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.100, -79.840

Multiple trees and power lines were downed across the area.

Thunderstorm Wind, Armstrong

When
June 10, 5:32 PM EST
Where
Armstrong County, 2.14 mi SSE of Aladdin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.650, -79.640

Numerous trees were reported to be blown down across the area.

Hail, Westmoreland

When
June 10, 5:34 PM EST
Where
Westmoreland County, 1.38 mi S of Webster
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.180, -79.850

Thunderstorm Wind, Washington

When
June 10, 5:34 PM EST
Where
Washington County, 0.53 mi E of Donora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.180, -79.860

Siding was reported to be ripped off of a building.

Thunderstorm Wind, Allegheny

When
June 10, 5:47 PM EST
Where
Allegheny County, 0.69 mi S of Blaine Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.260, -79.830

It was reported that multiple trees were uprooted.

Thunderstorm Wind, Allegheny

When
June 10, 5:48 PM EST
Where
Allegheny County, 0.53 mi W of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.270, -79.810

Several trees were reported to be blown down on Butler's Golf Course.

Thunderstorm Wind, Allegheny

When
June 10, 5:49 PM EST
Where
Allegheny County, 0.63 mi E of Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.320, -79.788

Numerous trees were blown down in the area around Osceola Drive.

Thunderstorm Wind, Lawrence

When
June 10, 8:29 PM EST to 8:40 PM EST
Where
Lawrence County, 1.94 mi SSE of Bessemer Gwin Arpt to 3.94 mi WNW of Enon
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.923, -80.470

This path was evaluated owing to the presence of a radar-depicted|mesovortex track. Damage along this extensive track was the most|considerable examined today, with abundant tree destruction in the|form of uprooted or snapped hardwood trunks, widespread snapped|large limbs and occasional fascia and shingle damage to single-|family residences. A tree was blown onto an occupied vehicle east|of Rogers, OH early in the swath before wind speed appeared to|increase considerably. Elsewhere along the path, several |outbuildings suffered roofing damage, including a barn in Lawrence|County, where a portion of the roofing structure was removed and |transported downwind among other local damage. Damage to power|poles along the swath appears tied to trees falling on power|lines.

Damage was concentrated in several areas, including the western|and northern sections of East Palestine, the area near Howell |Road/Route 14 area and areas adjacent to the Pennsylvania Turnpike|in Little Beaver and North Beaver Townships of Lawrence County,|PA.

Ultimately this damage was deemed to be non-tornadic but of|considerable intensity. The swath generally paralleled the radar-|depicted mesovortex on its southeast flank, but featured |considerable width and a modestly divergent pattern atypical of|mesovortex tornadoes. Nevertheless, the wind speed along this|swath was of comparable intensity to many tornadoes and over a |broader area, leading to the widespread damage observed.

At its peak over this roughly 11 mile swath examined, damage was|consistent with speed up to 80 mph at times. A vast majority of|the damage examined was consistent with wind of around 70 mph.

It is entirely probable that severe wind continued northeast of|the swath evaluated today, but a coherent swath was no longer|noted, and the radar-depicted mesovortex dissipated hereafter.

Tornado, Beaver

When
June 10, 8:31 PM EST to 8:43 PM EST
Where
Beaver County, 1.57 mi E of Fairview to 0.87 mi SE of Eastvale
Rating
EF1
Path length
9.6 mi
Path width
790 yd
Reported by
NWS Storm Survey
Coordinates
40.680, -80.440

The damage started in the vicinity of Tuscarawas road then moved northeast to where five power poles were snapped near the Shop N' Save plaza. This is where the |strongest damage was observed of the entire track, with an estimated peak wind speed of 105-110 MPH. For the remainder of the track, hardwood and softwood trees were used to estimate wind speed.

The tornado continued northeast and caused uprooted hardwood and|softwood trees through Brady's Run Park. A lull in damage was|observed given limited access around Interstate 376 south of the |Brighton exit. Damage picked up again in Daughtery township where |at least 40 to 50 hardwood trees were snapped or uprooted. One |tree that was uprooted left a six foot crater in the ground. The |last damage was recorded just northeast of Klein Road.

Thunderstorm Wind, Beaver

When
June 10, 8:34 PM EST
Where
Beaver County, 1.05 mi W of Dawson Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
40.700, -80.420

Multiple trees and power lines were downed, and transformers were damaged, across the county.

Thunderstorm Wind, Beaver

When
June 10, 8:36 PM EST
Where
Beaver County, 0.69 mi N of Dawson Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.710, -80.400

Widespread downed trees were reported on a property on Edgewood Drive. 67 snapped trees and 12 uprooted trees were counted.

Thunderstorm Wind, Lawrence

When
June 10, 8:45 PM EST
Where
Lawrence County, 2.09 mi SE of Bessemer Gwin Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.930, -80.450

Three large trees were reported to be blown down along Mt Air Road.

Thunderstorm Wind, Allegheny

When
June 10, 8:50 PM EST
Where
Allegheny County, 19.31 mi W of Thornburgh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.930, -80.450

Five large trees were uprooted.

Thunderstorm Wind, Lawrence

When
June 10, 8:52 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.000, -80.350

Numerous trees and power lines were reported down in the area of New Castle.

Thunderstorm Wind, Lawrence

When
June 10, 8:53 PM EST
Where
Lawrence County, 1.04 mi W of Walmo
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.030, -80.390

A roof was blown off of a house, and trees and wires were also reported to be down.

Thunderstorm Wind, Allegheny

When
June 10, 9:04 PM EST
Where
Allegheny County, 0.69 mi S of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.360, -79.970

Several instances of downed trees and power lines were reported.

Thunderstorm Wind, Butler

When
June 10, 9:09 PM EST
Where
Butler County, 1.25 mi ENE of Homeacre
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.880, -79.900

Numerous trees were reported to be blown down on Euclid Road.

Thunderstorm Wind, Butler

When
June 10, 9:11 PM EST
Where
Butler County, 1.25 mi ENE of Euclid
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
41.010, -79.900

Numerous downed and uprooted trees were reported in Clay Township.

Thunderstorm Wind, Mercer

When
June 10, 9:12 PM EST
Where
Mercer County, 0.69 mi N of Grove City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.160, -80.170

Trees were reported to be blown down on Old Ash Road.

Thunderstorm Wind, Venango

When
June 10, 9:27 PM EST
Where
Venango County, 2.69 mi WSW of Pearl
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.270, -79.980

Several instances of downed trees and wires were noted near Grove City.

Thunderstorm Wind, Greene

When
June 10, 9:32 PM EST
Where
Greene County, 2.23 mi ENE of Carmichaels
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.910, -79.940

Three large trees were reported to be blown down near County Route 1035.

Thunderstorm Wind, Venango

When
June 10, 9:32 PM EST
Where
Venango County, 2.08 mi SW of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.400, -79.980

Large trees were downed by wind on Georgetown Road.

Thunderstorm Wind, Greene

When
June 10, 9:34 PM EST
Where
Greene County, 1.27 mi WNW of Fordyce
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.860, -80.120

Along Dutch Run Road, large trees were reported to be downed by wind.

Thunderstorm Wind, Greene

When
June 10, 9:35 PM EST
Where
Greene County, 2.11 mi SW of Garards Ft
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.800, -80.060

Two large trees were downed off of Roberts Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyThe tornado archive for Pennsylvania, 2020Warnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905057, 905058, 905059, 905060, 905061, 905062, 905063, 905067, 905054, 905064, 905066, 905069, 905070, 905071, 905074, 905075, 905076, 905078, 905079, 905080, 905082, 905085, 905086, 905087.